Ohio, 2012

Hail and Damaging Winds in Ohio, July 5, 2012

July 5, 2012 · NWS ILN · 8 events in 4 counties and zones

Thunderstorms developed in a very warm airmass during the afternoon and evening hours. The main threats from these storms were damaging thunderstorm winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed in a very warm airmass during the afternoon and evening hours. The main threats from these storms were damaging thunderstorm winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 5, 11:14 AM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 5, 11:14 AM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1214 PM EDT THU JUL 5 2012

.SYNOPSIS...
UPPER LEVEL HIGH PRESSURE WILL EXPAND ACROSS THE REGION THROUGH
THE REST OF THE WEEK KEEPING A HOT AIR MASS IN PLACE. THE HEAT
WAVE WILL BREAK EARLY NEXT WEEK AFTER A COLD FRONT MOVES THROUGH
SUNDAY...ALLOWING COOLER AIR TO MOVE IN.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
OUTFLOW BOUNDARY FROM EARLIER CONVECTION IS CURRENTLY STRETCHING
FROM EAST CENTRAL INDIANA INTO FAR SOUTH CENTRAL OHIO. THE
SOUTHWEST PROGRESSION OF IT HAS SLOWED DOWN SO IT WILL LIKELY
STALL OUT ACROSS OUR FAR SOUTH THROUGH THIS AFTERNOON. EXPECT
THIS TO BE THE MAIN FOCUS FOR ANY AFTERNOON CONVECTION SO HAVE
ADJUSTED POPS ACCORDINGLY. TEMPERATURES BEHIND THE BOUNDARY HAVE
DROPPED OFF A FEW DEGREES AND AMOUNT OF RECOVERY WILL STILL DEPEND
ON HOW MUCH THE DEBRIS CLOUDS DISSIPATE. THE CLOUDS ARE TRYING TO
THIN SO WILL STILL BANK ON ENOUGH CLEARING TO GET CENTRAL OHIO
BACK UP INTO THE MID 90S.
&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
EVEN THOUGH THE CAP WILL CONTINUE TO BUILD OVER THE
AREA...CONVECTION THAT INITIATES IN AND AROUND THE OHIO VALLEY
FOR THE REST OF THE WEEK WILL PRODUCE OUTFLOW BOUNDARIES THAT HAVE
A HIGH POTENTIAL FOR SPARKING ADDITIONAL STORMS. ANY STORMS THAT
DEVELOP SHOULD BE PREDISPOSED TO GROW LARGE DUE TO THE UNSTABLE
NATURE OF THE MID LEVELS OF THE ATMOSPHERE. DEEP CONVECTION WILL
CONTAIN HAIL...OCCASIONALLY LARGE ENOUGH TO WARRANT SEVERE
WARNINGS.

HIGH TEMPERATURES WILL CONTINUE TO REACH THE UPPER 90S AND INTO
THE TRIPLE DIGITS FOR THE REMAINDER OF THE FORECAST PERIOD. LOW
TEMPERATURES WILL RISE A LITTLE BIT EACH NIGHT TO TOP OUT IN THE
MIDDLE 70S. BY LATE SATURDAY NIGHT...THE FRONT IS PROGGED TO BE
IN THE SOUTHERN FORECAST AREA.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
THE GFS IS A LOT QUICKER WITH THE FRONTAL BOUNDARY AND THE
PRECIPITATION AND BEGINS TO BRING PRECIPITATION INTO THE AREA
SATURDAY NIGHT. THE ECMWF IS SLOWER WITH THE PRECIPITATION AND
BRINGS THE BEST CHANCE OF PRECIPITATION INTO THE AREA SUNDAY
NIGHT. WENT CLOSER TO THE ECMWF SOLUTION AND HAVE THE GREATEST
PRECIPITATION CHANCES IN THE FORECAST DURING THE OVERNIGHT HOURS
SUNDAY NIGHT INTO MONDAY MORNING. PRECIPITATION WILL THEN LINGER
ACROSS SOUTHERN PORTIONS OF THE FA MAINLY IN NORTHERN KENTUCKY
MONDAY NIGHT INTO TUESDAY BEFORE COMPLETELY EXITING THE AREA.
AFTER SATURDAY THERE WILL BE A GENERAL DECREASE IN TEMPERATURES
FOR THE REST OF THE LONG TERM TIME FRAME. TEMPERATURES BY MONDAY
AND TUESDAY WILL BE IN THE 80S ACROSS THE ENTIRE FA.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
ATMOSPHERE REMAINS UNSTABLE AND CONVECTION CONTINUES TO POP HERE
AND THERE. ONE OF THESE AREAS IS ACROSS NORTH CENTRAL OHIO NR
MANSFIELD. THIS CONVECTION HAS BEEN DRIFTING S...SO IT COULD END UP
AFFECTING CMH/LCK LATER. RIGHT NOW HAVE COVERED THAT POSSIBILITY
WITH A VCTS AFT 14Z.

FOR THE REST OF THE TAF PERIOD...NE FLOW ON THE ERN EDGE OF THE H5
RIDGE...WILL STEER IMPULSES AND CONVECTION TOWARDS THE REGION.
MODELS HANDLE IMPULSES IN THE FLOW DIFFERENTLY...SO SOME MODELS
POP AFTN CONVECTION WHILE OTHER HOLD OFF AND TRY AND DEVELOP
ANOTHER COMPLEX AND DROP IT SE INTO THE REGION.

FEEL THAT THERE WILL BE CONVECTION IN THE TAF REGION DURING THE
TAF PERIOD...BUT WITH NO GOOD SIGNAL...THE CONFIDENCE REMAINS TOO
LOW FOR ANY MENTION IN THE TAFS AT THE MOMENT OTHER THAN THE VCTS
AT CMH/LCK.

CI BLOW OFF FROM COMPLEX IN SRN MI WILL SPREAD OVER SOME OF THE
TAFS THIS MORNING....BUT EXPECT VFR CIGS. MORNING FOG AT LUK
SHOULD DISSIPATE QUICKLY. GUIDANCE IS INDICATING THE POSSIBILITY
OF MORE FOG TOMORROW AND THAT IT MIGHT AFFECT ALL TAF LOCATIONS.
RIGHT NOW ONLY INCLUDED IT AT THE TWO FOGGY LOCATION OF LUK AND ILN.

OUTLOOK...THUNDERSTORMS POSSIBLE SUNDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT SATURDAY FOR OHZ026-034-
     035-042>046-051>056-060>065-070>074-077>082-088.
KY...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT SATURDAY FOR KYZ089>100.
IN...EXCESSIVE HEAT WARNING UNTIL 8 PM EDT SATURDAY FOR INZ050-058-
     059-066-073>075-080.

&&

SYNOPSIS...FRANKS
NEAR TERM...JGL
SHORT TERM...FRANKS
LONG TERM...NOVAK
AVIATION...SITES
Hazardous weather outlook, Jul 5, 4:02 AM EST, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
502 AM EDT THU JUL 5 2012

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-060915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
502 AM EDT THU JUL 5 2012

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

ANY THUNDERSTORMS THAT DEVELOP WILL GROW IN AN UNSTABLE AIRMASS
AND HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 5, 9:07 AM EST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1007 AM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     TSTM WND DMG     WEST LIBERTY            40.25N 83.76W
07/04/2012                   LOGAN              OH   POST OFFICE

            TREES DOWNED

&&

MYRONP
Local storm report, Jul 5, 10:27 AM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1127 AM EDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     TSTM WND DMG     4 ESE GAHANNA           40.00N 82.81W
07/05/2012                   FRANKLIN           OH   BROADCAST MEDIA

            SEVERAL LARGE TREES DOWN. TIME ESTIMATED BY RADAR.

&&
Special weather statement, Jul 5, 11:39 AM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1239 PM EDT THU JUL 5 2012

OHZ081-051715-
ADAMS OH-
1239 PM EDT THU JUL 5 2012

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ADAMS COUNTY THROUGH 115
PM EDT...

AT 1237 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM 8 MILES
SOUTHEAST OF SEAMAN...MOVING SOUTH AT 20 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL
ADAMS COUNTY.

LAT...LON 3877 8337 3880 8360 3895 8357 3894 8338
Special weather statement, Jul 5, 12:00 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
100 PM EDT THU JUL 5 2012

OHZ070-077-051730-
BUTLER OH-HAMILTON OH-
100 PM EDT THU JUL 5 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HAMILTON AND SOUTHERN
BUTLER COUNTIES THROUGH 130 PM EDT...

AT 1256 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR FAIRFIELD
THAT WAS DRIFTING SLOWLY SOUTH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...WYOMING...SPRINGDALE...
READING...NORTH COLLEGE HILL...MOUNT HEALTHY...FOREST PARK AND
FINNEYTOWN.

ALSO...PLEASANT RUN FARM...PLEASANT RUN...WOODLAWN...WHITE OAK
WEST...WHITE OAK EAST...WHITE OAK...NORTHGATE AND NORTHBROOK ARE NEAR
THE PATH OF THIS STRONG THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3921 8440 3919 8464 3935 8461 3936 8447

The radar

The Cincinnati radar (KILN), 63 km away, was scanning. The volume nearest the first event began at 17:20 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Hamilton

When
July 5, 12:20 PM EST to 12:24 PM EST
Where
Hamilton County, 0.87 mi NW of Forest Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.290, -84.530

Hail, Scioto

When
July 5, 4:25 PM EST to 4:29 PM EST
Where
Scioto County, 1.28 mi WNW of Dry Run
Measured
1 in hail
Reported by
Public
Coordinates
38.790, -83.070

Hail, Franklin

When
July 5, 7:15 PM EST to 7:19 PM EST
Where
Franklin County, 1.48 mi NNW of Dublin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.120, -83.130

Hail, Franklin

When
July 5, 7:22 PM EST to 7:26 PM EST
Where
Franklin County, 1.48 mi NNW of Dublin
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
40.120, -83.130

Thunderstorm Wind, Franklin

When
July 5, 7:26 PM EST to 7:34 PM EST
Where
Franklin County, Dublin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.100, -83.120

Three trees were reported down due to damaging thunderstorm winds.

Thunderstorm Wind, Franklin

When
July 5, 7:45 PM EST to 7:49 PM EST
Where
Franklin County, 0.71 mi WNW of Grandview Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.983, -83.043

A 10 to 12 inch diameter tree was split due to damaging thunderstorm winds.

Hail, Clinton

When
July 5, 8:01 PM EST to 8:05 PM EST
Where
Clinton County, 0.53 mi E of Wilmington
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
39.450, -83.820

Hail, Clinton

When
July 5, 8:05 PM EST to 8:09 PM EST
Where
Clinton County, 1.38 mi N of (Iln)wilmington Arpk
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.450, -83.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403195, 403196, 403197, 403198, 403201, 403202, 403199, 403200.